Survivorship: Eye Health After Cancer
The eyes are the part of the body that gives you sight. The eyes have many parts including the cornea, iris, pupil, lens, macula, and optic nerve. Certain cancer treatments can affect the eyes. This can happen while you are receiving treatment or months to years later. It is important to do what you can to keep your eyes healthy and learn about possible symptoms of eye issues to report to your healthcare providers.
Who is at risk for eye problems?
If you received any of the following treatments, you may be at risk for problems with your eye health:
- Radiation to an area that includes the eyes or total body irradiation.
- The anti-cancer medicines tamoxifen, anastrozole, and high-dose busulfan can cause cataracts.
- Long-term use of corticosteroids, typically for more than a year, can also cause cataracts. These medications include dexamethasone, Solumedrol, and prednisone.
- The medications tisotumab vedotin-tftv (Tivdak™), trametinib (Mekinist®), erdafitinib (Balversa™), high-dose cytarabine, and denileukin diftitox.
What types of eye damage can occur?
There are a few types of damage that can occur, including changes in vision, cataracts, and damage to the tear ducts (lacrimal glands).
- Cataracts are cloudy areas in the lens of the eye. Symptoms of cataracts include blurry vision, light sensitivity, trouble seeing at night, double vision in one eye, seeing halos around objects, needing a brighter light to read, fading or yellowing of colors.
- Radiation can cause damage to the lacrimal glands (these produce tears). This can cause a loss of or decrease in tear production and chronic dry eye. This puts you at a higher risk of corneal infections.
- Other possible side effects related to radiation include shrinkage or loss of the eye, corneal abrasions (scratches on the front of the eye), ulcers, glaucoma, and damage to the optic nerve that can lead to vision loss or blindness.
- Denileukin diftitox can cause blurry vision or a loss of color vision, which could continue after treatment.
- Tisotumab vedotin-tftv (Tivdak™), trametinib (Mekinist®), erdafitinib (Balversa™), and high-dose cytarabine can cause eye problems such as irritation or conjunctivitis, changes in vision, or disorders of the cornea or retina. Report any changes to your oncology team.
What symptoms should I report to my provider?
You should report any new or worsening symptoms of eye problems. Symptoms of eye issues can include:
- Any change in how well you see, including blurry vision, trouble seeing far away or close up, fading or yellowing of colors, trouble seeing at night, double vision in one eye, or seeing halos around objects.
- Pain in your eye.
- Redness in your eye.
- Light sensitivity.
- Needing brighter light to read.
- Change in the shape or size of the eye.
- Corneal abrasions (scratches).
- Lack of tear production or dryness.
What can I do to protect my eye health?
If you have had any therapies that can affect your eye health, you should do what you can to keep your eyes healthy. This includes:
- Do not smoke. Smoking can increase your risk of eye issues.
- If you do smoke, talk with your provider for support in quitting. OncoLink has resources to get you started.
- Wear sunglasses when outside. Wear protective eyewear when doing activities that can put your eyes at risk of injury, such as doing construction work and playing sports.
- Take proper care when putting in and taking out contact lenses. Disinfect them as directed and dispose of them after the recommended usage time.
- Wash your hands before and after touching your eyes to prevent infection.
- Have a physical exam by a healthcare provider once a year. Your provider will ask you questions about your eye health.
- You should be seen by an ophthalmologist (eye doctor) every 1-5 years depending on the treatment you have received and if you have a history of eye issues.
- You may be given steroid eye drops to treat or prevent eye issues. Ask your provider before using any over the counter eye drops to treat your eye issues.
- If you are having any changes in your vision or any worsening of symptoms you should be seen by an ophthalmologist.
It can be scary to learn about the late effects of cancer treatment. These complications are not common. Knowing about them helps you stay healthy. You can learn more about caring for your health after cancer treatment by creating an OncoLife survivorship care plan.
Archer, E. L., Liao, E. A., & Trobe, J. D. (2018). Radiation-Induced Optic Neuropathy: Clinical and Imaging Profile of Twelve Patients. Journal of Neuro-Ophthalmology: The Official Journal of the North American Neuro-Ophthalmology Society.
Fossa, S. D., Vassilopoulou-Sellin, R., & Dahl, A. A. (2008). Long term physical sequelae after adult-onset cancer. Journal of Cancer Survivorship, 2(1), 3-11.
Lubow, M., Grzybowski, D. M., & Awad, H. (2008). Denilieukin diftitox vision loss is not posterior ischemic optic neuropathy. Leukemia & lymphoma, 49(2), 370-371.
National Eye Institute. Keep Your Eyes Healthy. 2019. Found at https://www.nei.nih.gov/learn-about-eye-health/healthy-vision/keep-your-eyes-healthy
Nayfield, S. G., & Gorin, M. B. (1996). Tamoxifen-associated eye disease. A review. Journal of Clinical Oncology, 14(3), 1018-1026.
Stava, C., Beck, M., & Vassilopoulou-Sellin, R. (2005). Cataracts among cancer survivors. American journal of clinical oncology, 28(6), 603-608.
Whelan, K. F., Stratton, K., Kawashima, T., Waterbor, J. W., Castleberry, R. P., Stovall, M., ... & Blatt, J. (2010). Ocular late effects in childhood and adolescent cancer survivors: a report from the childhood cancer survivor study. Pediatric blood & cancer, 54(1), 103-109.